Objective: To evaluate the characteristics of patients who developed acute clinical hepatitis in an unselected outpatient population.
Methods: Patients who started a nevirapine-containing regimen in the period January 1999–February 2001 and presented with clinical symptoms in accordance with increased transaminase values within 12 weeks of initiation of nevirapine were considered possible cases of clinical hepatotoxicity. Patient characteristics, co-medicated drugs, HIV-1 RNA levels and clinical chemistry parameters were collected from outpatient medical records and clinical medical records.
Results: At the defined period, 306 patients started a nevirapine-containing regimen, of whom eight developed an acute hepatitis (2.6%) in a median of 24 days [interquartile range (IQR) 20–25 days]. Transaminases peaked at 28 days (IQR, 27–32 days). Injury pattern was in general mixed-hepatocellular. Withdrawal of the antiretroviral agent led to rapid restoration of transaminase levels and resolution of clinical symptoms. The reason for developing this hepatic reaction was not clear in every case as no specific risk factor(s) covering all patients in this case series could be identified.
Conclusions: It is very important to monitor closely transaminase levels of all patients starting a nevirapine-containing regimen, including patients with no specific characteristics that put them at risk. The rapid onset of the clinical symptoms pleads for transaminase monitoring at a very early stage (i.e., within 2 weeks of initiation) of the nevirapine-containing regimen.
From the aDepartment of Pharmacy and Pharmacology and the bDepartment of Internal Medicine, Slotervaart Hospital, Amsterdam, and the cUniversity of Utrecht, Faculty of Pharmaceutical Sciences, Utrecht, the Netherlands.
See also p. 2253
Correspondence to M.M.R. de Maat, Slotervaart Hospital, Department of Pharmacy and Pharmacology, Louwesweg 6, 1066 EC Amsterdam, the Netherlands.
Received: 6 August 2002; accepted: 16 April 2003.